Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Anemia - after chemo, before rads?

I finished chemo (4 AC, 12 Taxol) on 4/14, and I start rads later today. Adriamycin gave me some cardiotoxicity, and I take a beta blocker to slow my heart.

I've consistently felt worse since completing chemo than while I was going through treatment, but when I last saw the MO he wanted to wait about six weeks to see if things improved before doing any scans/tests.

Last week I traveled out of state to visit my son. We didn't do anything out of the ordinary, but as the week progressed I developed a faster resting heartrate (~145 bpm) and some significant edema - about 15 pounds of water weight, I couldn't even get my own shoes on. Eventually, I was struggling to even stay awake, so my son took me to the ER. Tests indicated no heart failure or clot (one leg was much more swollen then the other), but my WBC/RBC/platelets were all severely decreased, and my hemoglobin was only 6.3. I received a blood transfusion, and am following up with my MO this week.

My bloodwork was almost entirely normal throughout chemo - nothing at all like it was in the ER. Is it common to develop anemia almost a month after chemo ends? Should I be concerned that rads could make it worse? My rads will be to my sternum, chest wall, clavicle, and axillary nodes - the distance between my tumor and the involved node is a pretty large footprint, and the RO wants to hit it all.